Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Have prostatitis. Started itching around anus after taking cipro. Allergy test negative. Any relief?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1392 Questions
I have had an ongoing issue for the past year. I will attach below my history as of 6 months ago and then provide you with the latest updates:

I will begin with a quick background of my medical history. About six months ago I saw a urologist for issues, which was later determined to be chronic non-bacterial prostatitis. The urologist originally prescribed me cipro for a month long course before he knew what I had. I later had one of those procedures where they view the penis and he determined I had the prostatitis. Around the time of my cipro treatment, I developed an itchiness in my anus. The urologist originally recommended anti-fungal creams, which I tried, but they did nothing to help the itch. He sent me to a gastroentonologist. They performed a sigmoidoscopy, at which time they notified me everything looked good. They had me try citrucel fiber pills and special probiotics. Neither of these have helped the anal itch. They said maybe I should try seeing a dermatologist next. In the past week or so, my scrotum has also started to itch a bit, although there also is nothing visibly wrong with my scrotum.

The above all occured about half a year ago. Since then, I have had allergy tests, all come back negative, std tests and stool tests likewise. I saw a neurologist, who performed an MRI (found nothing wrong), prescribed me neurontin, but I don't believe that is helping. I have had visibly red features around my groin and took some pictures and was hoping you could take a look and see as if they appear familiar to you. There are red scaly roundish and other size spots. I will also be seeing my general physician, but can't get an appointment for a little while, so was hoping you could help.

Posted Sun, 24 Mar 2013 in Skin Hair and Nails
Answered by Dr. Sudarshan 3 hours later
Thanks for writing in.
I appreciate the details you have provided.
The photographs provided by you are classic of tinea cruris a fungal infection.
Oral and topical antifungal drugs will clear the condition in 2-3 weeks.
Topical antifungal like clotrimazole 1%cream or lamisyl cream twice a day will be required.
Also oral antifungal like fluconazole 1 per week and terbinafine 250mg per day will be helpful in faster clearance.
There is nothing to be worried about as the infection is very common and treatable.
I will be available for follow up.
Regards .
Dr Sudarshan.
MD dermatologist .
Above answer was peer-reviewed by
Follow-up: Have prostatitis. Started itching around anus after taking cipro. Allergy test negative. Any relief? 49 minutes later
Thank you for the response. Does this mean I am currently dealing with a fungal infection that is completely separate from whatever other condition I have that doctors are unable to diagnose?

The neurontin (1200 mgs/day) helped my conditions by about 50% for 2 months before recently not working again as of 1 month ago. The itching I've had previously has at times been with this redness, but only rarely. For the most part, I have had symptoms of itching and pain in the groin/anal region without any redness.

Answered by Dr. Sudarshan 2 hours later
Hi again,
The present fungal infection is a unrelated condition and has nothing to do with prostatitis or neurontin intake.
The itching problem present and past is due to fungal infection with proper treatment it will go away surely.
Till the time you visit dermatologist you can take tab .Zyrtec twice daily.It will help a lot in itching.Also clotrimazole 1% is available as OTC cream you can start using it.
Hope this helps.
I will be available for follow up.
Above answer was peer-reviewed by
Follow-up: Have prostatitis. Started itching around anus after taking cipro. Allergy test negative. Any relief? 12 days later
I saw the dermatologist and he prescribed me clotrimazole and betamethasone dipropionate cream. Before I saw him my physician took a sample and sent it to the lab. My dermatologist was unaware of the results at the time. The results came back showing showing growth for candida albicans (few) and candida parapsilosis (abundant).

I am seeing the dermatologist again on Monday. With these new results, is there any other medication I should be asking for?

Also, getting back to the bigger issue, which is this itch I've had for more than a year in my anal, scrotum, and groin region, could these results shed any new light on this issue? Would it be possible to have had these yeasts causing this itch without there being any visible redness or infection?

Thanks for your help.
Answered by Dr. Sudarshan 19 hours later
Hi again,
The candidiasis or dermatophytes can cause itching without any obvious skin lesions .
Also it is different from what ive diagnosed , as the photo showed tinea corporis which is caused by dermatologist and not candida species.
In addition to what you have received you need to take tab .fluconazole for few weeks.
Hope this helps.
I will be available for follow up.
Above answer was peer-reviewed by
Follow-up: Have prostatitis. Started itching around anus after taking cipro. Allergy test negative. Any relief? 8 hours later
The dermotologist said it was not jock itch that i had, but something caused by excessive sweating, but this was all before i had a positive test for the candida. I have already taken 3 fluconazale tabs and they have helped a little bit with the lesions but not with the itching. I have taken fluconazale for 8 straight weeks in the past with zero change in my itchiness. Does this mean the candida is not affected by that drug? Are there any other routed I could take?
Answered by Dr. Sudarshan 8 hours later
Hi again,
If you have taken fluconazole for 7 weeks like 150 mg one week it is enough.
Infact the rash in groin is jock's itch only.
If there is no relief you can take tab.terbinafine 250mg one per day or griseofulvin one per day.
The tinea infections can sometimes become resistant to routine antifungal drugs.In this case two oral antifungals can be used simultaneously.
Terbinafine is the latest and best drug available.
It will cure jock's itch early.
Hope this helps.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor